Georgia, 2018

Hail and Damaging Wind in Georgia, July 22, 2018

July 22, 2018 · NWS JAX · 2 events in 2 counties and zones

A low level boundary was draped across north-central FL roughly from Suwanee to Marion counties with high moisture content and an unstable airmass pumping over the boundary from the Gulf of Mexico under WSW flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A low level boundary was draped across north-central FL roughly from Suwanee to Marion counties with high moisture content and an unstable airmass pumping over the boundary from the Gulf of Mexico under WSW flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 7:19 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 22, 7:19 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
819 PM EDT Sun Jul 22 2018

.UPDATE...

Instability lingers across Western counties, with more activity
spreading in from the West. Hence, severe watch has been
extended through 10 pm. Near term models continue convection
through around midnight, but activity should be weakening by that
time. With numerous boundaries from outflows, and moisture will
keep chance for showers, with embedded storms through the night.

&&

.AVIATION...

Convection will linger through around midnight, then decrease
in coverage. While an isolated storm can not be ruled out after
midnight, the chance is too low for mention at this time.
Scattered to numerous storms are expected for Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  90  73  90 /  30  50  30  70
SSI  76  87  77  88 /  20  50  30  60
JAX  74  91  74  90 /  40  50  30  60
SGJ  74  89  74  88 /  60  50  20  60
GNV  74  91  74  89 /  90  50  20  70
OCF  75  87  73  87 /  90  40  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 22, 6:04 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
704 PM EDT SUN JUL 22 2018

GAZ162-222345-
Echols GA-
704 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS COUNTY UNTIL 745 PM EDT...

At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Park, moving southeast at 20 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida...and southeastern Georgia.

LAT...LON 3066 8313 3078 8314 3080 8313 3081 8310
      3083 8310 3083 8309 3085 8309 3085 8296
      3069 8279 3060 8275 3062 8314
TIME...MOT...LOC 2304Z 292DEG 17KT 3064 8328

ELSENHEIMER
Special weather statement, Jul 22, 6:18 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
718 PM EDT SUN JUL 22 2018

FLZ021-022-030-035-036-230000-
Columbia FL-Union FL-Suwannee FL-Alachua FL-Gilchrist FL-
718 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN
ALACHUA...SOUTHWESTERN UNION...SOUTHERN COLUMBIA AND CENTRAL SUWANNEE
COUNTIES UNTIL 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayo, moving east at 40 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Bell, Ichetucknee Spring, Columbia, Alachua, High Springs, Fort
White, Providence, Luraville, Mcalpin and Upland Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida.

LAT...LON 3029 8323 3006 8247 2973 8245 2965 8296
      2970 8296 2970 8294 2976 8295 2980 8292
      2981 8293 2983 8289 2989 8288 2989 8292
      2996 8293 2996 8295 2999 8296 3008 8307
      3011 8312 3009 8319 3012 8323 3023 8325
TIME...MOT...LOC 2317Z 273DEG 35KT 2999 8314

HESS
Special weather statement, Jul 22, 6:36 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
736 PM EDT SUN JUL 22 2018

FLZ020>022-230015-
Columbia FL-Hamilton FL-Suwannee FL-
736 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA...NORTHEASTERN SUWANNEE
AND HAMILTON COUNTIES UNTIL 815 PM EDT...

At 736 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to Live Oak. Movement was east at
20 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Suwannee
Springs, Winfield, Suwannee Valley, Belmont and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Florida.

LAT...LON 3062 8319 3058 8246 3010 8246 3006 8253
      3022 8303
TIME...MOT...LOC 2336Z 283DEG 19KT 3056 8297 3029 8298

HESS
Special weather statement, Jul 22, 6:54 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
754 PM EDT SUN JUL 22 2018

FLZ022-031-035-036-040-230045-
Columbia FL-Alachua FL-Bradford FL-Marion FL-Gilchrist FL-
754 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...ALACHUA...SOUTHERN
BRADFORD...NORTHWESTERN MARION AND SOUTHWESTERN COLUMBIA COUNTIES
UNTIL 845 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bell, moving east at 35 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Gainesville, Ocala, Trenton, Keystone Heights, Bell, Melrose, Citra,
Alachua, High Springs and Hawthorne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida.

LAT...LON 2917 8251 2920 8250 2920 8237 2946 8238
      2946 8241 2948 8241 2948 8252 2954 8256
      2958 8278 2959 8294 2963 8296 2976 8295
      2980 8292 2981 8293 2986 8284 2987 8288
      2991 8286 2996 8278 2989 8205 2916 8204
TIME...MOT...LOC 2354Z 274DEG 31KT 2975 8289

HESS
Special weather statement, Jul 22, 7:23 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
823 PM EDT SUN JUL 22 2018

GAZ149-163-230115-
Atkinson GA-Clinch GA-
823 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES UNTIL 915 PM EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakeland, moving east at 25 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Homerville, Du Pont and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

LAT...LON 3125 8305 3125 8304 3126 8271 3099 8265
      3096 8297 3118 8297 3119 8305 3120 8304
      3121 8305
TIME...MOT...LOC 0023Z 257DEG 20KT 3107 8304

ELSENHEIMER
Special weather statement, Jul 22, 7:44 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
844 PM EDT SUN JUL 22 2018

FLZ035>037-040-230130-
Putnam FL-Alachua FL-Marion FL-Gilchrist FL-
844 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...ALACHUA...MARION AND
CENTRAL PUTNAM COUNTIES UNTIL 930 PM EDT...

At 844 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rochelle to 19 miles west of Crystal River
Airport. Movement was east at 45 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Gainesville, Ocala, Palatka, Rainbow Lakes Estates, Trenton,
Interlachen, Pomona Park, Bell, East Palatka and Salt Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida.

LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
      2948 8241 2948 8255 2954 8256 2958 8278
      2958 8295 2961 8297 2981 8293 2983 8289
      2989 8288 2983 8265 2965 8157 2935 8158
      2932 8168 2928 8164 2896 8166 2896 8231
TIME...MOT...LOC 0044Z 280DEG 39KT 2955 8221 2896 8288

HESS

The radar

The Moody AFB radar (KVAX), 53 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Atkinson

When
July 22, 7:58 PM EST
Where
Atkinson County, 0.91 mi SW of Oberry
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
31.370, -82.990

Dime size hail was reported on County Road 135 North.

Thunderstorm Wind, Coffee

When
July 22, 8:06 PM EST
Where
Coffee County, 2.07 mi S of Douglas Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.450, -82.850

Numerous trees and power lines were blown down near US Highway 441 south of Douglas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780356, 780357.